Too much Serotonin is bad

Prozac pills cropped

By Tom Varco (Own work) [CC BY-SA 3.0], via Wikimedia Commons
I am going to take a wild guess here and say that 90% of the people reading this already know what serotonin is, but for that 10% that doesn’t know let me explain.
Serotonin is a chemical that is found in almost all animals including humans; you can find serotonin in the brain, the bowels and blood platelets. Serotonin is used mostly in constricting smooth muscles, transmitting impulses between nerve cells, regulating cyclic body processes and contributing to wellbeing and happiness. A lack of serotonin in the body is the main cause for feelings of stress, depression and anxiety.
Everybody get that? Good.
So serotonin is good for you but there is such a thing as too much serotonin; tell me, how many of you have heard of serotonin syndrome? For those of you have heard of it, you can skip this post – there’s nothing new here. For those of you who haven’t heard of it, get ready for some serious stuff.
I got all the information I am about to divulge is from an article called “Serotonin syndrome” posted on mayoclinic.org and “What Is Serotonin Syndrome?” posted on webmd.com.  If you want to learn more details then check them out for yourself.

So serotonin enables brain cells and other nervous system cells to communicate with one another. Too much, however, can lead to excessive nerve cell activity, causing a potentially deadly collection of symptoms known as serotonin syndrome

Too much serotonin can cause symptoms ranging from mild (I can take it) to severe (END THE SUFFERING!). Most mild symptoms will go away after a day if you stop taking the medicines that cause the symptoms or if you take serotonin blockers.

So what about the symptoms? Well, some of the mild symptoms which come with serotonin syndrome are:

  • Goose bumps
  • Agitation or restlessness
  • Tremors
  • Diarrhea
  • Heavy sweating
  • Headache
  • Shivering
  • Rapid heart rate and high blood pressure

Some of the more severe symptoms include:

  • Seizures
  • High Fever
  • Irregular heartbeat
  • Muscle rigidity
  • Coma

There are a lot of over the counter medications, drugs and supplements that can lead to Serotonin Syndrome when taken in excess. These include:

  • Selective serotonin reuptake inhibitors
  • Tricyclic antidepressants
  • Anti-migraine medications like Imitrex (sumatriptan) or Maxalt (rizatriptan)
  • Pain medications like Sublimaze (fentanyl), Demerol (meperidine), Talwin (pentazocine), and Ultram (tramadol)
  • Lithium
  • Certain Herbal supplements like St. John’s wort and ginseng.
  • Over-the-counter cough and cold medications

Certain illegal/recreational drugs can cause dangerously high serotonin levels:

  • Cocaine
  • LSD
  • Ecstacy

Some people are more susceptible to this syndrome than others, so if you have started taking a new medication that contains serotonin or have to take more than one type of medication then be careful. If you leave it alone for too long you risk death. I’m serious.

Happiness is all well and good but too much can lead to a whole set of other problems. So be careful what you take and how much you take of it. If you suffer from depression, stress or anxiety and are thinking of taking medication for it, don’t self-medicate and take something filled to the brim with serotonin; consult a proper professional. The whole point is to become better, not to replace one problem with another. Be careful, be mindful, and be responsible.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s